Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Tucson, AZ

September 2, 2013Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 2, 2013, 5:50 AM MST for Santa Cruz County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 5:50 AM MST (12:50 UTC)
Expired
Sep 2, 2013, 7:45 AM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 0.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WGUS55 KTWC 021250
FFWTWC
AZC023-021445-
/O.NEW.KTWC.FF.W.0045.130902T1250Z-130902T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
550 AM MST MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 745 AM MST

* AT 541 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
STRONG STORMS HAVE PRODUCED VERY HEAVY RAINFALL SOUTH OF THE 
INTERNATIONAL BORDER NEAR NOGALES. 

AN AUTOMATED GAGE ALONG THE NOGALES WASH IN SANTA CRUZ COUNTY 
INDICATED THAT NOGALES WASH WAS EXPERIENCING FLASH FLOODING WITH 
VERY SWIFT MOVING WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...NOGALES 
WASH...EPHRAIM WASH AND PORTERO WASHES.

&&

LAT...LON 3141 11097 3141 11094 3133 11091 3133 11097

$$
1 follow-up statement
045 
WGUS75 KTWC 021417
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
717 AM MST MON SEP 2 2013

AZC023-021425-
/O.CAN.KTWC.FF.W.0045.000000T0000Z-130902T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
717 AM MST MON SEP 2 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SANTA
CRUZ COUNTY...

ALTHOUGH HEAVY FLOWS ARE STILL EXPECTED ON THE NOGALES WASH THROUGH 
THE MID-MORNING HOURS...THE RAINFALL FROM THE STRONG STORMS EARLIER 
THIS MORNING NEAR NOGALES HAS HAD AMPLE TIME TO DRAIN INTO WASHES 
AND THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS STILL IN EFFECT FOR THE 
AREA THROUGH 815 AM MST.

LAT...LON 3141 11097 3141 11094 3133 11091 3133 11097

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 5:15 AM MST, 35 minutes earlier.

Area forecast discussion, Sep 2, 5:15 AM MST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
515 AM MST MON SEP 2 2013

.SYNOPSIS...SUFFICIENT MOISTURE WILL KEEP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST ARIZONA THIS WEEK.
AFTERNOON HIGH TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE
NORMAL.

&&

.UPDATE...OUTFLOW FROM SONORAN MCS MOVING NW KICKING OFF SCATTERED
THUNDERSTORMS ACROSS SW COCHISE/ERN SANTA CRUZ COUNTIES. HAVE HAD A
COUPLE RAINFALL REPORTS IN AND AROUND SIERRA VISTA BETWEEN
0.75"-1.25". WILL BE ISSUING SMALL STREAM ADVISORY FOR THESE AREAS
SHORTLY. OUTFLOW WILL CONTINUE NW INTO ERN PIMA COUNTY THROUGH
SUNRISE. UPDATE FORECAST TO UP POPS IN ABOVE MENTIONED AREAS THIS
MORNING.

&&

.DISCUSSION...SEVERAL FACTORS WILL BE INFLUENCING A COMPLEX FORECAST
FOR TODAY. AS OF 245 AM...THE THUNDERSTORM COMPLEX SOUTH OF NOGALES
WAS SLOWLY DECREASING WITH RADAR INDICATING THAT AN MCV WAS
DEVELOPING FROM IT. THIS IDEA IS BEING HANDLED WELL BY THE LATEST
RUNS OF THE HRRR. TO THE EAST ACROSS NE SONORA A LINE OF
THUNDERSTORMS WAS PUSHING W-NW LIKELY BEING AIDED BY DISTURBANCE
ALOFT THAT WAS MOVING ACROSS NW CHIHUAHUA MEXICO. SOME OF THESE
STORMS WILL IMPACT THE INTERNATIONAL BORDER AREAS FROM NOGALES TO
DOUGLAS THIS MORNING. BEST AREAL COVERAGE OF STORMS THIS AFTERNOON
WILL FROM TUCSON WEST WHERE THE ABOVE MENTIONED MCV WILL MOVE INTO.
WITH PW VALUES UP AROUND 1.5" WEST OF TUCSON...LOCALLY HEAVY RAIN
WILL OCCUR. EAST OF TUCSON PW VALUES WILL BE AROUND 1" THUS EXPECT
ONLY ISOLATED ACTIVITY THIS AFTERNOON. ISOLATED TO SCATTERED STORMS
TONIGHT WILL BEST CHANCES FROM TUCSON WEST.

TUESDAY CONTINUES TO LOOK LIKE THE MOST ACTIVE DAY OF THE WEEK WITH
HIGHER TERRAIN STORMS MOVING INTO THE LOWER DESERTS DUE TO 15-20 MPH
MID LEVEL STEERING FLOW. AGAIN HIGHEST PW VALUES WILL BE WEST OF
TUCSON.

WEDNESDAY...ISOLATED TO SCATTERED STORMS WITH BEST CHANCES OF STORMS
BEING SOUTH AND WEST OF TUCSON.

LOW GRADE MONSOON FORECAST THURSDAY INTO THE UPCOMING WEEKEND.

ABOVE NORMAL HIGHS WILL CONTINUE THRU MUCH OF THE WEEK.

&&

.AVIATION...SCTD -SHRA/TS SE OF KTUS THRU 02/17Z. TSRA/SHRA WILL
INCR IN AREAL COVG MNLY FM KTUS S AND W AFT 02/18Z. THE STRONGER
TSRA WILL PRODUCE MVFR CIGS/VSBYS AND BRIEF WIND GUSTS TO AROUND 45
KTS. SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THRU MONDAY
EVENING OR 03/03Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR
WITH THE STRONGER THUNDERSTORMS. OTHERWISE...SURFACE WIND DIURNALLY
DRIVEN AND GENERALLY LESS THAN 12 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:22 PM MSTSpecial Weather StatementTWCPima38 min
Sep 1, 7:05 PM MSTAreal Flood AdvisoryTWCPima85 min
Sep 1, 7:29 PM MSTFlash Flood WarningTWCPima2 hr
Sep 2, 5:21 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.